Sertraline Weight Gain

Sertraline hydrochloride is the generic name of the antidepressant medications available in the market today such as Zoloft and Lustral, to name a few. Less commonly known as Sertralinium chloride, Sertraline is counted as part of a group of drugs classified as SSRIs or Selective Serotonin Reuptake Inhibitors. This medicine is part of the management of a number of mental health conditions, with most prescriptions given for the treatment of adult clients with Major Depressive Disorder. Aside from the said disorder, Sertraline may also be used to manage anxiety disorders which include Social Anxiety Disorder, Obsessive-Compulsive Disorder, Panic Disorder, and Post-Traumatic Stress Disorder. It may also be prescribed for women with Premenstrual Dysphoric Disorder, which can be described as premenstrual syndrome at its most severe form.

From data obtained in the year 2007, Sertraline ranked as the 12th most prescribed medication in America, with the number of prescriptions almost reaching an astonishing 30 million. With the relatively widespread use of this drug, it is not uncommon for a great number of people to be inquisitive about whether it causes weight gain and other unappealing side effects. Below is more information on the matter.

Sertraline and Weight Gain

A lot of people who are on the antidepressant are concerned with the question of whether the drug they are taking will cause them to gain weight. According to a study published in The Journal of Clinical Psychiatry and discussed by the Wikipedia article entitled Sertraline, those patients who were taking Sertraline as part of their treatment for more than half a year gained an insignificant amount of weight amounting to 0.1 percent. Likewise, the average percentage of weight gain was higher at 1.5% in adults who were treated with the said drug for their obsessive-compulsive disorder over a period of 30 months. Those who put on significant weight, which can be described as a weight gain of over 7%, only made up 4.5% of the participants who were on sertraline. However, due to the relatively small sample of sertraline users, one can’t be too conclusive about the results of the findings of the said study.

Based on the information from an online drug database, even though Sertraline is the least likely among the SSRIs to cause a patient to gain pounds, some individuals still experience weight gain. This side effect is mostly seen in patients who have been taking Sertraline for half a year or longer. No one really knows why weight gain occurs despite a person’s lifestyle and diet remaining the same. While on the drug, a handful of Sertraline takers have experienced intense cravings for carbohydrates as well as extreme hunger, which have led some to believe that antidepressants bring about certain metabolic changes. To this date, however, no one can pinpoint the exact mechanism that causes the changes in weight seen in people taking Sertraline and other antidepressants.